Q:

11/12/2012
I recently saw a 3 year old patient who received the influenza vaccine (Agriflu) October 2011. Within 4-5 hours, he developed marked erythema, induration, and swelling at the vaccine site (described as fist-sized). There was no surrounding urticaria and he did not appear distressed. Over the next 12 hours, the area of induration grew. The next day, the swelling receded but there were multiple vesicles around the vaccine site. At no time was there any fever or systemic allergic features.

While this does not seem to be an IgE mediated reaction, I suspect it may be consistent with a delayed type immune response. I am unwilling to administer the vaccine this year, but would administration of FluMist be possible? He had tolerated the H1N1 vaccine in 2010. Thank you for your advice.

A:

Thank you for your inquiry.

I am forwarding your inquiry to Dr. John Kelso, coauthor of our Parameters on Vaccines. When I hear from Dr. Kelso, I will forward his comments to you.

Thank you again for your inquiry.

Sincerely,
Phil Lieberman, M.D.

We received a response from Dr. John Kelso to your Ask the Expert inquiry. Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

Response from Dr. John Kelso:
I agree that this sounds like a possible DTH response.  
 
According to the package insert, in addition to the influenza antigens, “Agriflu is manufactured and formulated without thimerosal or any other preservative. Each 0.5 mL dose may contain residual amounts of egg proteins (<0.4 mcg), formaldehyde (≤10 mcg), polysorbate 80 (≤50 mcg), and CTAB [cetyltrimethylammonium bromide] (≤12 mcg). Each dose may also contain residual amounts of neomycin (≤0.02 mcg by calculation) and kanamycin (≤0.03 mcg by calculation), which are used during the initial stages of manufacture. The tip caps of the syringes may contain natural rubber latex. The syringe plunger does not contain natural rubber latex.”  If the reaction described was a delayed type hypersensitivity reaction, it conceivably could be to formaldehyde, neomycin, kanamycin or latex, all of which are known allergens causing allergic contact dermatitis.  However, this seems unlikely given the very low amounts of these substances in the vaccine.
 
According to the package insert, in addition to the influenza antigens, FluMist “also contains 0.188 mg/dose monosodium glutamate, 2.00 mg/dose hydrolyzed porcine gelatin, 2.42 mg/dose arginine, 13.68 mg/dose sucrose, 2.26 mg/dose dibasic potassium phosphate, and 0.96 mg/dose monobasic potassium phosphate. Each dose contains residual amounts of ovalbumin (<0.24 mcg/dose), and may also contain residual amounts of gentamicin sulfate (<0.015 mcg/mL), and ethylenediaminetetraacetic acid (EDTA) (<0.37 mcg/dose).”  Thus, it would appear that FluMist does not contain any of the substances found in Agriflu that could have caused a DTH reaction.
 
So, I think it would be OK either to administer FluMist or to administer an injectable vaccine again and clean the area carefully with alcohol after administration to avoid any residual skin contact with the vaccine.
 
John

AAAAI - American Academy of Allergy Asthma & Immunology